Alert archive / Colorado / Flash Flood Warnings in 2000
Flash Flood Warning 4, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Aug 15, 2000, 2:23 PM MDT for Montezuma County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 15, 2000, 2:23 PM MDT (20:23 UTC)
- Expired
- Aug 15, 2000, 5:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Montezuma County, CO
The radar
The Grand Junction radar (KGJX), 173 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -390 J/kg
- Mixed-layer LCL
- 1720 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KGJT 152025 FFWGJT COC083-152330- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 223 PM MDT TUE AUG 15 2000 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... EXTREME NORTHEASTERN MONTEZUMA COUNTY IN SOUTHWEST COLORADO * UNTIL 530 PM MDT * AT 218 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN OVER EXTREME EAST CENTRAL MONTEZUMA COUNTY...OR ABOUT 17 MILES NORTHWEST OF DURANGO. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY AND WILL AFFECT THE UPPER REACHES OF THE MANCOS RIVER AND ITS TRIBUTARIES NEAR HESPERUS MOUNTAIN. * THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR... RURAL EASTERN MONTEZUMA COUNTY AT 240 PM MDT EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEA-THER SERVICE FORECAST OFFICE IN GRAND JUNCTION. LAT...LON 3752 10805 3758 10816 3748 10823 3742 10816
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 3:15 AM MDT, 11 hours 8 minutes earlier.
Area forecast discussion, Aug 15, 3:15 AM MDT, 11 hours 8 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 315 AM MDT TUE AUG 15 2000 MONSOONAL PLUME HAS SHIFTED FARTHER NORTH AND WILL BE LOCATED OVER NORTHEAST UTAH/NORTHWEST COLORADO TODAY. DEW POINTS HAVE RISEN 5 TO 10F COMPARED TO LAST NIGHT WITH READINGS IN THE LOWER 50S.. MAINLY DUE TO A BAND OF SHOWERS THAT REACHED THE NORTH LATE YESTERDAY. WITH MORE AVAILABLE MOISTURE.. THE NORTHERN ZONES WILL HAVE SCATTERED SHOWERS AND THUNDER TODAY. EXPECT TEMPERATURES TO BE COOLER FROM INCREASED MOISTURE AND MORE CLOUD COVER (THE RECORD STRING OF 95+ DAYS AT KGJT MAY COME TO AN END TODAY). AFTERNOON TEMPERATURES WILL BE DEPENDENT WHERE THE CLOUDS DEVELOP.. BUT WILL INDICATE COOLER AND WETTER CONDITIONS IN THE MORNING PACKAGE FOR THE NORTHERN ZONES. THE SOUTHERN ZONES MAY HAVE SOMEWHAT DRIER CONDITIONS TODAY. WATER VAPOR SHOWS MID LEVEL DRYING ADVECTING TOWARD SOUTHWEST COLORADO FROM NEW MEXICO. EVENING ETA/AVN SOLUTION PICK UP THIS TREND AND SHOWED DECREASED RELATIVE HUMIDITY IN THE TIME HEIGHT CROSS SECTIONS. INSTABILITY AND UPPER LEVEL DIVERGENCE STILL EXIST WITH PRECIPITABLE WATER STILL IN THE THREE QUARTERS TO AN INCH RANGE. THREAT OF SHOWERS AND THUNDER WILL BE LESS ACROSS THE LOWER ELEVATIONS OF THE FOUR CORNERS AREA. BUT WITH MORE SUN.. CONVECTION SHOULD HAVE NO PROBLEM GETTING FIRED UP OVER THE SAN JUAN/ABAJO MOUNTAINS. FOR WEDNESDAY.. WIND ALOFT SHIFTS TO A WESTERLY COMPONENT THAT LOWERS 700 MB RELATIVE HUMIDITY PER MODEL DATA. HAVE SEEN THIS BEFORE.. LIKE SUNDAY.. AND DRIER CONDITIONS DID NOT MATERIALIZE. THE 500 MB LAYER REMAINS MOIST AS MOISTURE REMAINS STUCK CIRCULATING AROUND COLORADO HIGH CORE. ANY POTENTIAL DRYING TREND OVER THE SOUTHERN ZONES WILL BE SHORT LIVED. MONSOON MAY STRENGTHEN LATER THIS WEEK AS WAVES EJECTING FROM DEVELOPING WEST COAST TROUGH INCREASES THE SOUTHERLY COMPONENT. THIS WILL PROVIDE A GOOD CHANCE OF WETTING RAINS FOR LOWER ELEVATED SITES LATER THIS WEEK. FRISBIE WESTERN COLORADO AND EASTERN UTAH EMERGENCY MANAGERS SHOULD MAINTAIN A NORMAL LEVEL OF WEATHER AWARENESS TODAY. .GJT...NONE.
In the hours before
Special weather statement, Aug 15, 10:30 AM MDT, 3 hours 53 minutes before
COZ001>010-013-UTZ023>025-027-152130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1030 AM MDT TUE AUG 15 2000 ...SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN THIS AFTERNOON AND EVENING... SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND INCREASE IN COVERAGE THROUGH EVENING ACROSS NORTHEAST UTAH AND NORTHERN COLORADO. THE STRONGEST STORMS WILL GENERALLY BE NORTH OF THE I-70 CORRIDOR. WEAK WINDS ALOFT WILL ALLOW THUNDERSTORMS TO BE SLOW-MOVING. ADDITIONALLY...WITH A GREATER MOISTURE CONTENT IN THE LOWER ATMOSPHERE, LOCALLY HEAVY RAIN IS POSSIBLE. SOME STORMS MAY PRODUCE LOCALIZED FLOODING OF SMALL STREAMS AND CREEKS...AS WELL AS MINOR FLOODING AND DEBRIS SPILLS ACROSS ROADWAYS AND IN GULLIES. SMALL HAIL WILL ACCOMPANY SOME STORMS ESPECIALLY OVER HIGHER TERRAIN. SHOWERS AND THUNDERSTORMS WILL DIMINISH LATE TONIGHT. IF A THUNDERSTORM APPROACHES YOUR LOCATION...PLEASE SEEK SHELTER. AVOID LOW LYING AREAS IF HEAVY RAINS DEVELOP. BA
Special weather statement, Aug 15, 12:40 PM MDT, 1 hour 43 minutes before
COZ001>014-017>023-UTZ023>025-027-028-152130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1240 PM MDT TUE AUG 15 2000 ...SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN THIS AFTERNOON AND EVENING... SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND INCREASE IN COVERAGE THROUGH EVENING ACROSS NORTHEAST UTAH AND NORTHERN COLORADO. THE STRONGEST OF THESE STORMS WILL GENERALLY BE NORTH OF THE I-70 CORRIDOR. ANOTHER AREA OF STRONG THUNDERSTORMS TODAY CAN BE EXPECTED ACROSS THE SOUTHERN SAN JUAN MOUNTAINS IN SOUTHWEST COLORADO. RAINFALL RATES OF STORMS IN THE VICINITY OF TELLURIDE...MANCOS AND DURANGO COULD BE IN EXCESS OF AN INCH AN HOUR AT TIMES. WEAK WINDS ALOFT WILL ALLOW AFTERNOON THUNDERSTORMS TO BE SLOW- MOVING. ADDITIONALLY...WITH A GREATER MOISTURE CONTENT IN THE LOWER ATMOSPHERE LOCALLY HEAVY RAIN IS POSSIBLE. SOME STORMS MAY PRODUCE LOCALIZED FLOODING OF SMALL STREAMS AND CREEKS...AS WELL AS MINOR FLOODING AND DEBRIS SPILLS ACROSS ROADWAYS AND IN GULLIES. SMALL HAIL WILL ACCOMPANY SOME STORMS ESPECIALLY OVER HIGHER TERRAIN. SHOWERS AND THUNDERSTORMS WILL DIMINISH LATE TONIGHT. IF A THUNDERSTORM APPROACHES YOUR LOCATION...PLEASE SEEK SHELTER. AVOID LOW LYING AREAS IF HEAVY RAINS DEVELOP. BA
Nearby
Flash Flood Warnings in Colorado, 2000Every flash flood warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.